It all started when a four-year-old boy arrived in an emergency room with two large lacerations — both caused from the needle of his EpiPen Jr™ device.
Dr. Julie Brown, who works in the emergency department at Seattle Children’s Hospital, says she’d had no idea a life-saving device could inflict that kind of damage.
Dr. Brown began investigating other EpiPen™ injuries and compiled stories of other lacerations for a study, which was published in the Annals of Emergency Medicine. She recommended changes in the design of the autoinjector as well as the procedures for using it.
During her tests, Dr. Brown discovered that while the needle remains in the person’s thigh for the full 10-second count, the medicine is expelled in less than a second. She also investigated the Auvi-Q™ (Allerject™ in Canada) which also fires out its medication in less than a second. The Auvi-Q™/Allerject™ however, has a self-retracting needle that is gone in less than two seconds.
Dr. Brown concluded that younger children would benefit from the safety advantages of an Auvi-Q™/Allerject™ because there is “less opportunity for needle-associated injuries such as lacerations and stuck needles.”
While the Auvi-Q™ and Allerject™ devices have no reported injuries, they’re currently experiencing a different kind of problem: a massive recall.
All Auvi-Q™ currently on the market (lot number 2299596 through 3037230, which expire March 2016 through December 2016) due to potential inaccurate dosage delivery.
EpiPen™ is often criticized for its high price-point after a legendary marketing campaign, which makes it out of the price range for many families.